Reactions to aspirin are common. If you have an aspirin allergy or sensitivity, you may also have a reaction to nonsteroidal anti-inflammatory drugs (NSAIDs), including ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve).
Aspirin allergy symptoms
An aspirin allergy or sensitivity, or a reaction to NSAIDs, can cause symptoms that range from mild to severe. Reactions occur within minutes to hours of taking the medication. They may include:
- Itchy skin
- Runny nose
- Red eyes
- Swelling of the lips, tongue or face
- Coughing, wheezing or shortness of breath
- Anaphylaxis — a rare, life-threatening allergic reaction
If you have asthma, nasal polyps, chronic sinusitis or chronic hives (urticaria), you're more likely to have a reaction to aspirin or NSAIDs. When a reaction occurs, it can worsen symptoms of these conditions.
What you can do
Having asthma or another of these conditions doesn't guarantee you'll have a reaction, or that you should avoid aspirin and other NSAIDs. However, if you've ever had a severe reaction to an NSAID or you're uncertain about your reaction, it's best to avoid all NSAIDs until you've had an evaluation by your doctor — whether you have one of these conditions or not.
Keep in mind that aspirin and other NSAIDs are found in many over-the-counter medications — so check labels carefully. If you aren't sure if your medication contains an NSAID, ask your doctor or pharmacist. It may be OK for you to use acetaminophen (Tylenol, others) instead, but check with your doctor first to make sure it's safe for you.
Always tell your doctor if you have any medication reaction, particularly if it's severe. For a serious reaction, you may need to see a doctor who specializes in diagnosing and treating this type of reaction (allergist/immunologist).
May 06, 2020
- Is it possible to be allergic to aspirin? American Academy of Allergy, Asthma and Immunology. https://www.aaaai.org/conditions-and-treatments/library/allergy-library/aspirin-allergy. Accessed April 9, 2020.
- Simon RA. NSAIDs (including aspirin): Allergic and pseudoallergic reactions. https://www.uptodate.com/contents/search. Accessed April 9, 2020.
- Burks AW, et al. Hypersensitivity to aspirin and other nonsteroidal antiinflammatory drugs. In: Middleton's Allergy: Principles and Practice. 9th ed. Elsevier; 2020. https://www.clinicalkey.com. Accessed April 9, 2020.